FDA conclusively links 3 heparin deaths to Baxter lots

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

For the first time, the FDA has conclusively linked deaths of patients infused with the blood thinner heparin to a foreign substance found in specific lots of the drug made by Baxter International.

The FDA told the Chicago Tribune that it had completed its review of 93 heparin-related death reports that it received from Jan. 1 to March 31, when there was a dramatic spike in potentially deadly allergic reactions from patients receiving the drug.

Of 10 reports of death from anaphylaxis or hypotension, three of those can be directly traced to lot numbers of Baxter products that tested positive for an animal-like substance, oversulfated chondroitin sulfate, the Tribune reported. Heparin lot numbers were unknown for the other seven deaths from anaphylaxis or hypotension, so the FDA could not determine whether those seven patients received heparin contaminated with the substance.

"We have what looks like a cause and effect in some patients," Janet Woodcock, MD, director of the FDA's Center for Drug Evaluation and Research, told the Tribune, referring to the three deaths linked to contaminated heparin. "We know that they got contaminated heparin, and they died subsequently. This is one of the final links in the chain.”

The Deerfield, Ill.-based Baxter recalled its heparin products in February in the wake of the spike in the number of the allergic reactions. In recent months, federal regulatory officials and Baxter believe the oversulfated chondroitin sulfate was intentionally put into the product from suppliers in China.

Baxter declined to comment on the FDA's analysis, saying it has not been able to review it.

Earlier this year, the FDA tallied more than 90 reports of deaths and more than 1,000 adverse events associated with patients in the U.S. who had one or more allergic reactions to heparin products, including those sold by Baxter since Jan. 1, 2007.

After months of investigating,  the agency said it is able to give its most definitive evaluation. Of the remaining 83 heparin-related death reports, 13 were described as "potential complications of heparin use" such as bleeding; 25 cases were due to causes unrelated to heparin use such as pneumonia, sepsis and kidney failure, the Tribune reported.

"In the remaining 45 deaths, clinical information in the adverse-event reports is insufficient to specify the cause of death with clinical certainty," an FDA spokeswoman told the Tribune. Woodcock added not enough information was given by providers or others who filled out the reports to make an adequate determination.